The development of toxic megacolon as a sequel of infectious colitis is rare. We have observed the very rare case of a campylobacter jejuni-induced toxic megacolon. A 28-year-old man was admitted with severe enterocolitis and appearance of blood in stools. He had been treated with loperamide without success. Two days after admission stool cultures revealed campylobacter jejuni and then an oral antibiotic therapy was started. On the fifth day clinical performance deteriorated again with development of toxic megacolon and consecutive subtotal colectomy. Rectoscopy before discharge after 13 days showed a normal mucosa. The unusual course with first improvement and then rapid deterioration despite adequate therapy was observed in 4 other cases, which may also be a hint of ensuing megacolon. Even in usually harmless enterocolitis like campylobacter infection, predisposing factors such as loperamide are known to precipitate toxic megacolon and should be considered in clinical practice.
- Campylobacter infections
- Campylobacter infections/complications
- Campylobacter infections/surgery
- Megacolon, toxic
- Megacolon, toxic/surgery